Drug prescribed to boy (11) could have stunted growth, Medical Council told
A DRUG prescribed to an 11-year-old boy who had psoriasis was not appropriate for a child and could have stunted his growth, an expert witness told a Medical Council fitness-to-practise committee yesterday.
Dr James Clifford McMillan, consultant dermatologist at City Hospital, Belfast, said most adults would not have tolerated the dose prescribed to Patient D by Dr Adam Jacobus Smith (65) of the Whitfield Clinic, Waterford.
Dr Smith is facing more than 100 allegations of professional misconduct and/or poor professional performance related to his treatment of 12 patients at the private hospital. He denies any wrongdoing.
JP McDowell, solicitor for the Medical Council, said the manufacturer’s instructions on Neotigason, used to treat psoriasis, said the drug should not be given to children unless the benefits significantly outweighed the risks. It also said the maximum daily dose for children was 30mg. Dr Smith had initially prescribed 25mg a day for Patient D and then increased it to 50mg a day when he saw him between May and October 2008. The treatment stopped, Mr McDowell said, when the boy’s GP raised concerns about the high dosage and referred him to a different dermatologist.
Dr McMillan said the drug could cause the premature closure of the growth plates of bones in children, resulting in stunted growth, and should never be used except in exceptional circumstances. “This was not one of those exceptional circumstances,” he said.
Having prescribed the drug, Dr Smith should have arranged for the patient’s growth plates to be monitored while he was on the drug. He should also have had blood tests every month to check for liver or kidney problems, which were also side-effects of the drug. The dose given to the boy would have made him “very uncomfortable”, Dr McMillan said.
The doctor also said topical creams were always the first treatment he prescribed for patients he saw with psoriasis. He had only ever given drugs at first appointment if the person’s condition was “life-threatening”.
Under cross-examination from Gabriel Gavigan SC, for Dr Smith, Dr McMillan agreed the boy’s psoriasis was bad. His mother had said his hands were “so bad they weren’t hands any more, they were claws”, Mr Gavigan said. He had also been previously given topical treatments and they had not worked. Dr McMillan said stunted growth was a side-effect of long-term use of the drug.
Dr McMillan also criticised Dr Smith’s treatment of another patient, Patient A, in November 2008. The doctor failed to diagnose calciphylaxis, a rare condition associated with kidney failure.
The case continues.